5. Head Sweats. While I know that some people on medication get body sweats, I experienced head sweats, and they were awful. If I had been more like Pollyanna (which I’m not), I would say how grateful I am that it was just my hair that got drenched.
4. Hand Tremors. It’s difficult to laugh at this one. I was taking two medications that caused hand tremors and the combined dosage made the tremors increase from imperceptible twitch-like flutters to the full arm movements of a symphony conductor.
3. Weight Gain. During the worst of my illness, food was my only pleasure. I made do with Ruffles® potato chips, blue cheese, Stouffer’s® anything, Dryer’s rocky road ice cream, homemade nachos, popcorn with melted butter, whipped cream on everything, Fritos®, and cases of 7-Up®. I gained thirty pounds and felt that I looked like Jabba the Hut from Star Wars. How depressing is that?
2. Brain Drain. I developed a condition called cognitive memory loss where I not only forgot words and phrases, but entire paragraphs. I would be talking and in the middle of the sentence, I would abruptly stop and have no idea what thought I was seeking. During this period I, who have always prided myself on my quick wit and verbal acuity, spoke like Lenny in Steinbeck’s Of Mice and Men.
1. Hair loss. At the time, perhaps because Silas (and a lot of other psychiatrists as well) was unaware that a high dosage of Depakote causes hair loss, he didn’t warn me in advance. The one constant in my life is my hair. It has always been brown, thick, and straight. Sometime during my illness, my hair began thinning. But one morning I awakened, looked in the mirror, and it had become gray, fine, and curly. This was the final insult!
* * *At the beginning of June‚ I decided to stop taking medication once again. Perhaps there is one moment when your body rebels and says‚ “I’ve had enough. I can’t take it any more. In trying to change your biochemical imbalance‚ you’re creating more havoc than I can possibly fix. I’ve given you side effects to signify that we’re in a crisis mode. I know you’re a bit dim-witted these days, but what more must I do to grab your attention?”
Honestly, I’ve always been suspect of people who hear internal voices. Since it’s another one of those mentally ill indicators‚ let me state for the record that my body didn’t actually talk to me. My decision to stop taking medication was an analytical one based on the lack of efficacy of the medication and its debilitating side effects. Besides, it was a good time of year to try some other form of treatment. Before my never-ending bout with rapid cycling began, July and August traditionally had been good months.
In my next session with Silas, I explained what I intended to do and why.
“There are no studies to confirm that any alternative treatments work,” he said in response.
“Surely, I couldn’t feel worse than I already do,” I answered.
Silas shrugged, paused for a moment to look at me, and then recommended a reasonable schedule for withdrawing from the medication. After I wrote him a check, we shook hands, and he wished me luck.
For the first time in months, I left his office with a bounce in my step. As I walked down the hall toward the elevator, I smiled, looked upward to acknowledge Alexander Pope, and then straight ahead as I pressed the elevator button and silently said, “Hope springs eternal in the human breast; Man never Is but always To be blest.”